An open access publication of ISCCM™
Export selected to
Citation statistics : Table of Contents
2005| January-March | Volume 9 | Issue 1
Most popular articles
Most cited articles
Show all abstracts
Show selected abstracts
Export selected to
Cerebral vasospasm: Aetiopathogenesis and intensive care management
T V S P Murthy, Maj Parmeet Bhatia, Brig T Prabhakar
January-March 2005, 9(1):42-46
Cerebral vasospasm is the prolonged, intense constriction of the larger conducting arteries in the subarachnoid space which are initially surrounded by subarachnoid clot. Significant narrowing develops gradually over the first few days after the aneurysmal rupture. The spasm usually is maximal in about a week's time following haemorrhage. Vasospasm is the one of the leading causes of death after the aneurysmal rupture along with the effect of the initial haemorrhage and latter rebleeding. The purpose of this article is to outline the importance in early diagnosis and aggressive treatment of this otherwise challenging clinical entity.
Recombinant activated factor VII for acute intracerebral hemorrhage
January-March 2005, 9(1):11-13
Utility of electroencephalogram in altered states of consciousness in intensive care unit patients
FN Kapadia, S Vadi, U Shukla, R Gursahani
January-March 2005, 9(1):19-21
EEG is an investigative tool for assessing cerebral activity. Although certain EEG patterns may have a specific diagnostic or prognostic inference, they may not be precise for any sole etiology in majority of cases and may need clinical correlation.
Aim of this study was to assess the severity and prognosis of cerebral dysfunction in patients admitted to Intensive Care Unit (ICU) and to evaluate the incidence of non-convulsive status epilepticus (NCSE).
A prospective study, wherein we analyzed EEG characteristics in a series of 70 patients.
A tertiary care hospital in Mumbai, India.
EEG characteristics of 70 patients admitted in ICU over a period of 9 months were comprehensively analyzed. These patients were clinically examined and a questionnaire was completed without knowledge of the EEG findings. EEGs were requested for by neurologist or intensivist and our inclusion criteria were (i) patients with altered sensorium of varying etiology, (ii) unconscious patients at risk for non-convulsive status epilepticus (those with a history of epilepsy), and (iii) unconscious patients with involuntary jerky eye movements.
Of the various clinical presentations on ICU admission, there were 20 patients with seizures, 15 with metabolic disorders, 13 with infective causes, 9 with hypoxia, 9 with cerebro-vascular accident on presentation, 1 patient with alcohol/drug overdose, 2 with intra-cerebral space occupying lesion and 1 with ambiguous etiology on admission (there being an overlap among the presentation). Mean duration from presentation to performing EEG was 13 hours. 64 (91.42%) patients had abnormal EEGs. 32(50%) patients had EEG slowing and 4(6.25%) patient had electro cerebral inactivity. Eleven (21.87%) patients had epileptiform activity on the EEG of which seven did not have overt seizures (NCSE). Follow-up EEGs of these patients showed resolution of the epileptiform activity.
EEG is useful in patients admitted to ICU in diagnosing NCSE and various other conditions. Emergent EEG study in obtunded patients provides valuable diagnostic and prognostic information.
Cerebral venous thrombosis: An experience with anticoagulation with low molecular weight heparin
Lalitha V Pillai, Dhananjay P Ambike, Satish Nirhale, S M K Husainy, Satish Pataskar
January-March 2005, 9(1):14-18
Cerebral venous sinus thrombosis [CVST] is often an infrequent cause of neurological dysfunction resulting in admissions in Intensive care units [ICU]. Because of its myriad presentation it may be under diagnosed. Unfractionated Heparin [UFH] has been advocated in treatment but needs frequent monitoring. We studied the clinical profile of patients of cerebral venous sinus thrombosis, use of low molecular weight heparin [LMWH] with emphasis on safety in 64 patients of CVST.
Hyponatremia in neurological diseases in ICU
January-March 2005, 9(1):47-51
Hyponatremia is the commonest electrolyte disturbance encountered in the neurological and neurosurgical intensive care units. It can present with signs and symptoms mimicking a neurological disease and can worsen the existing neurological deficits. Hyponatremia in neurological disorders is usually of the hypo-osmolar type caused either due to the Syndrome of Inappropriate Secretion of Anti Diuretic Hormone (SIADH) or Cerebral Salt Wasting Syndrome (CSWS). It is important to distinguish between these two disorders, as the treatment of the two differ to a large extent. In SIADH, the fluid intake is restricted, whereas in CSWS the treatment involves fluid and salt replacement.
Recent trends in the management of status epilepticus
January-March 2005, 9(1):52-63
Status Epilepticus (SE) is a neurologic emergency associated with high morbidity and mortality. The etiology varies among the different age groups, and it has a U-shaped incidence curve, being more common at the extremes of ages. Mortality is rarely due to the status itself, and the outcome depends to a great extent on the underlying etiology and the presence of additional medical conditions. Outcome also depends on the rapidity of diagnosis and initiation of appropriate therapy. Anti-epileptic drug administration in appropriate doses should begin promptly after the suspicion of SE; intra-muscular midazolam and rectal diazepam administered by paramedical staff involved in transporting the patient also has been shown to shorten the duration of SE. Attention should be paid in the initial stages itself to airway patency, adequacy of breathing and ventilation, the circulatory status, securing intravenous access and identifying the underlying cause. The goals of therapy include rapid termination of clinical and electrical ictal activity, prevention of aspiration pneumonia, and treatment of complications in anticipation. Every hospital needs to manage SE on the basis of established protocols, and an early decision regarding artificial ventilation and midazolam or barbiturate anesthesia for refractory SE needs to be taken. With the existing protocols and available drugs, it is generally possible to control seizures and prevent complications and mortality.
Critical illness neuropathy
J Vijayan, Mathew Alexander
January-March 2005, 9(1):32-34
The neuromuscular syndrome of acute limb and respiratory weakness that commonly accompanies patients with multi-organ failure and sepsis constitutes critical illness polyneuropathy. It is a major cause of difficulty in weaning off the patient from the ventilator after respiratory and cardiac causes have been excluded. It is usually an axonal motor-sensory polyneuropathy, and is usually associated with or accompanied with a coma producing septic encephalopathy. The neuropathy is usually not apparent until the patient's encephalopathy has peaked, and may be noted only when the brain dysfunction is resolving. Patients usually have a protracted hospital course complicated by multi-organ failure and the systemic inflammatory response syndrome. Elevated serum glucose levels and reduced albumin are risk factors for nerve dysfunction, as is prolonged intensive care unit stay. Polyneuropathy may develop after only one week of the systemic inflammatory response syndrome, but the frequency tends to correlate with the duration of the severe illness.
Intracranial pressure monitoring: Vital information ignored
January-March 2005, 9(1):35-41
Though there is no Class I evidence for the benefit of intracranial pressure (ICP) monitoring, the bulk of the published literature supports its use when indicated. This review deals with the pathophysiology of raised ICP, evidence for and against monitoring, and basic guidelines for monitoring. It is unfortunate that ICP monitoring is not routinely performed in most of the centres in India due to the popular perception of it being risky, technologically complex and expensive. This article is an attempt to provide all the essential information on this complex topic without going into excessive detail, in the hope that ICP monitoring will be more widely used in India.
Hypersensitivity and dose related side effects of phenytoin mimicking critical illness
Lalitha V Pillai, Dhananjay P Ambike, S M K Hussainy, Sunil Vishwasrao, Satish Pataskar, Maruti M Gaikwad
January-March 2005, 9(1):22-27
To describe phenytoin-induced rare hypersensitivity and dose related reactions, emphasizing the importance of early omission of drug to achieve clinical improvement.
Case series and review of literature.
Tertiary level medical intensive care unit.
Three cases, two of whom had hypersensitivity reactions and the third had drug-induced dyskinesia.
Omission of phenytoin and corticosteroid therapy in two cases.
Improvement and discharge.
A high index of suspicion of drug-induced complications is necessary especially when multiple drugs are being administered to critically ill patients.
Neurogenic pulmonary edema due to delayed radiation necrosis
RK Mani, S Singh, R Chawla, S Kansal, R Prasad, PN Renjen, S Hukoo, P Lohia
January-March 2005, 9(1):28-31
Neurogenic pulmonary edema is oftten missed in the ICU setting as it is mistaken for pneumonia or ARDS. The case presented here illustrates how a high index of suspicion in the appropriate setting can lead to the diagnosis. The patient in this report developed acute-on-chronic cerebral edema due to radiation necrosis following gamma-knife radiation therapy for cerebral arteriovenous malformation.
Copyright and Disclaimer
Online since 7